Cloudy
64°
Cloudy
Hi 62° | Lo 31°

Damage  To Nerves May Cause Tightening

Dear Dr. Roach : My question is different from any I have ever seen. About 15 years ago, I suddenly felt a strange tightening, like a tourniquet, simultaneously in both biceps. It caused a faint tingling sensation in my arms and at the base of my skull, and a generally weak feeling.

I was writing a note when this occurred and was barely able to push the pencil. There was no dizziness and no impairment of vision. I took an Excedrin and sat down, and the feeling was gone within a few minutes.

In the next several months of that year, the sensation repeated with less severity and ceased entirely, until this year. During the past two months, it has recurred several times, lasting only a few minutes but causing a weak sensation. The weakness is always on both sides. I always take an Excedrin immediately. I am now 85 and am still active, with no major health issues. I’d appreciate your comments. — A.

Answer : Tingling and weakness are signs of damage to the nerves. This can happen anywhere from the brain, through the spinal cord, down the peripheral nerves, to the nerve endings in the skin.

Sudden onset of intermittent weakness and tingling in an 85-year-old is worrisome for a transient ischemic attack, which is similar to a stroke except that it goes away — usually immediately, but by definition within 24 hours. What is especially puzzling about your story is that the sensation is always on both sides, which essentially rules out a TIA since the areas in your right and left brain are so far away from each other that no one thing could cause these specific feelings.

The nerves in the spinal column can be pressed on by arthritis conditions in the spine, and it is possible that this exists symmetrically. Since the symptoms are in your arms, this would have to be cervical spinal stenosis, which is my best guess as to what might be going on. Talk to your doctor or a neurologist, as a careful history and exam may give the answer.

Dear Dr. Roach : I lived in Germany from 1980 to 1982 and again from 1987 to 1991 due to family being in the military. When I returned, I was able to donate blood from time to time, but the past 10 or 15 years, I have had no luck trying to donate. I am told that, due to mad cow disease during some of this time in Europe, I cannot donate. Do you know if that is still the policy? It’s a shame, as we lived on post, and there was no threat. — K.W.

Answer : Mad cow disease is a condition in cows, and it seems to have been transmitted to humans, where it is called variant Creutzfeld-Jacob Disease (vCJD). This is a rare and fatal brain disease caused by a prion, a viruslike protein.

There have been only 227 cases reported in the world, most of them from the U.K., and only three from the U.S. and two from Canada, all of which were believed to have been contracted elsewhere.

If you lived in the U.K. for three months, or were on a military base in much of Europe from 1980 to 1996 for six months, you may not donate blood. That is still the policy of the American Red Cross. Blood banks are notoriously shy about accepting any blood with a higher-than-baseline chance of disease. It is a shame, since they pass up the overwhelming proportion of perfectly good blood and make potential donors feel a little bit like lepers. Your risk is negligible, but since there is no test for vCJD, one can understand why they are being perhaps overly cautious about protecting the blood supply. Since this is a new disease, the incubation period is unknown, but may be years or even decades.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.